Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 145, NWS Pueblo, CO

September 30, 1997El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 30, 1997, 9:27 PM MDT for El Paso County, Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 30, 1997, 9:27 PM MDT (03:27 UTC)
Expired
Sep 30, 1997, 10:25 PM MDT
In force
58 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1997-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1997-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3792 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

764 
WUUS1 KPUB 010328
SVRPUB
COC041-010425-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
927 PM MDT TUE SEP 30 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 1025 PM MDT
 
* SOME LOCATIONS AFFECTED
  OPEN COUNTRY OF SOUTHEAST EL PASO COUNTY...INCLUDING FORT
  CARSON AND CROSSING INTERSTATE 25 BETWEEN FOUNTAIN AND PINON BY
  945 PM MDT.

* AT 925 PM MDT RADAR SHOWED A SEVERE STORM 10 MILES SOUTHWEST OF
  FOUNTAIN MOVING EAST AT 15 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

LW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 1:59 PM MDT, 7 hours 28 minutes earlier.

Area forecast discussion, Sep 30, 1:59 PM MDT, 7 hours 28 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT TUE SEP 30 1997

FORECAST CHALLENGES FOR TONIGHT WILL BE COVERAGE OF EVENING
THUNDERSTORMS AND LOW TEMPERATURES.

MODELS IN GOOD AGREEMENT WITH UPPER RIDGE WHICH WILL SHIFT SLOWLY
EASTWARD THIS EVENING AS IT CONTINUES TO AMPLIFY AHEAD OF NEXT
DIGGING SYSTEM OFF WEST COAST. SHORT WAVE HAS MOVED INTO NORTHERN
NEW MEXICO THIS AFTERNOON AND IS APPARENT ON WATER VAPOR LOOPS AS
BATCH OF MOISTURE SKIRTING ALONG CO/NM BORDER.  THIS FEATURE ALSO
CORRELATES WELL WITH POTENTIAL VORTICITY ANOMALY.  MODELS
FORECAST PV TO MOVE THROUGH SOUTHERN COLORADO THIS EVENING.  SO
FAR THUNDERSTORM ACTIVITY THIS AFTERNOON REMAINS CONFINED TO THE
SOUTHERN MOUNTAINS AND FAIRLY ISOLATED.  SO WILL KEEP
THUNDERSTORMS GOING THIS EVENING OVER MOUNTAIN ZONES BEFORE THEY
DISSIPATE AS SHORTWAVE EXITS THE REGION.

AGAIN NGM SEEMS TO BE OVERDOING AN INTRUSION OF A MOIST LAYER AT
600 MB THAT THE OTHER MODELS KEEP DRY.  WILL GO WITH CLEAR SKIES
LATE IN FORECASTS.

ANOTHER FEATURE TO WATCH IS RETURN OF 850 THETA-E RIDGE ACROSS
SOUTHEAST COLORADO OVERNIGHT.  THIS WILL MOISTEN LOW LEVELS AND
MAY KEEP MINS UP A DEGREE OR TWO OVER FAR SOUTHEAST.

700 MB TEMPERATURES OVERNIGHT CHANGE LITTLE OVER LAST NIGHTS SO
WILL GO WITH PERSISTENCE FOR MORNING LOWS WHICH IS SIMILAR TO
WHAT FWC IS FORECASTING.

KT

In the hours before

Special weather statement, Sep 30, 9:12 PM MDT, 15 minutes before
COZ071-072-010400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
912 PM MDT TUE SEP 30 1997

...STRONG THUNDERSTORM MOVING INTO SOUTHWEST EL PASO COUNTY.

LOOK FOR BRIEF HEAVY RAIN...WIND GUSTS TO 45 MPH...AND DANGEROUS
LIGHTNING OVER SOUTHERN EL PASO COUNTY THROUGH 10 PM.
THIS STORM WILL BE MOVING ACROSS THE FORT CARSON MILITARY RESERVATION
LATE THIS EVENING.

AT 910 PM MDT...DOPPLER RADAR DETECTED A STRONG THUNDERSTORM
LOCATED 17 MILES SOUTHWEST OF FOUNTAIN...MOVING EAST AT 15 MPH.

LOOK FOR BRIEF HEAVY RAIN...WINDS GUSTING AS HIGH AS 45 MPH...AND
DANGEROUS LIGHTNING.
Special weather statement, Sep 30, 9:14 PM MDT, 13 minutes before
COZ071-072-010400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
912 PM MDT TUE SEP 30 1997

...STRONG THUNDERSTORM MOVING INTO SOUTHWEST EL PASO COUNTY.

LOOK FOR BRIEF HEAVY RAIN...WIND GUSTS TO 45 MPH...AND DANGEROUS
LIGHTNING OVER SOUTHERN EL PASO COUNTY THROUGH 10 PM.
THIS STORM WILL BE MOVING ACROSS THE FORT CARSON MILITARY RESERVATION
LATE THIS EVENING.

AT 910 PM MDT...DOPPLER RADAR DETECTED A STRONG THUNDERSTORM
LOCATED$ 17 MILES SOUTHWEST OF FOUNTAIN...MOVING EAST AT 15 MPH.

LOOK FOR BRIEF HEAVY RAIN...WINDS GUSTING AS HIGH AS 45 MPH...AND
DANGEROUS LIGHTNING.

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.